The Annals of Probability

Local algorithms for independent sets are half-optimal

Mustazee Rahman and Bálint Virág

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the largest density of factor of i.i.d. independent sets in the $d$-regular tree is asymptotically at most $(\log d)/d$ as $d\to\infty$. This matches the lower bound given by previous constructions. It follows that the largest independent sets given by local algorithms on random $d$-regular graphs have the same asymptotic density. In contrast, the density of the largest independent sets in these graphs is asymptotically $2(\log d)/d$. We prove analogous results for Poisson–Galton–Watson trees, which yield bounds for local algorithms on sparse Erdős–Rényi graphs.

Article information

Ann. Probab., Volume 45, Number 3 (2017), 1543-1577.

Received: May 2014
Revised: June 2015
First available in Project Euclid: 15 May 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G10: Stationary processes 05C80: Random graphs [See also 60B20]
Secondary: 05C69: Dominating sets, independent sets, cliques 68W20: Randomized algorithms

Independent set local algorithm factor of i.i.d. random graphs


Rahman, Mustazee; Virág, Bálint. Local algorithms for independent sets are half-optimal. Ann. Probab. 45 (2017), no. 3, 1543--1577. doi:10.1214/16-AOP1094.

Export citation


  • [1] Backhausz, Á., Szegedy, B. and Virág, B. (2015). Ramanujan graphings and correlation decay in local algorithms. Random Structures Algorithms 47 424–435.
  • [2] Bayati, M., Gamarnik, D. and Tetali, P. (2013). Combinatorial approach to the interpolation method and scaling limits in sparse random graphs. Ann. Probab. 41 4080–4115.
  • [3] Bollobás, B. (1981). The independence ratio of regular graphs. Proc. Amer. Math. Soc. 83 433–436.
  • [4] Bollobás, B. (2001). Random Graphs, 2nd ed. Cambridge Univ. Press, Cambridge.
  • [5] Bordenave, C., Lelarge, M. and Salez, J. (2013). Matchings on infinite graphs. Probab. Theory Related Fields 157 183–208.
  • [6] Coja-Oghlan, A. and Efthymiou, C. (2015). On independent sets in random graphs. Random Structures Algorithms 47 436–486.
  • [7] Csóka, E. (2012). Random local algorithms. Preprint. Available at arXiv:1202.1565.
  • [8] Csóka, E., Gerencsér, B., Harangi, V. and Virág, B. (2015). Invariant Gaussian processes and independent sets on regular graphs of large girth. Random Structures Algorithms 47 284–303.
  • [9] Csóka, E. and Lippner, G. (2012). Invariant random matchings in Cayley graphs. Preprint. Available at arXiv:1211.2374.
  • [10] Ding, J., Sly, A. and Sun, N. (2013). Maximum independent sets in random regular graphs. Preprint. Available at arXiv:1310.4787.
  • [11] Elek, G. and Lippner, G. (2010). Borel oracles. An analytical approach to constant-time algorithms. Proc. Amer. Math. Soc. 138 2939–2947.
  • [12] Frieze, A. M. (1990). On the independence number of random graphs. Discrete Math. 81 171–175.
  • [13] Frieze, A. M. and Łuczak, T. (1992). On the independence and chromatic numbers of random regular graphs. J. Combin. Theory Ser. B 54 123–132.
  • [14] Gamarnik, D. and Goldberg, D. A. (2010). Randomized greedy algorithms for independent sets and matchings in regular graphs: Exact results and finite girth corrections. Combin. Probab. Comput. 19 61–85.
  • [15] Gamarnik, D. and Sudan, M. (2014). Limits of local algorithms over sparse random graphs [extended abstract]. In ITCS’14—Proceedings of the 2014 Conference on Innovations in Theoretical Computer Science 369–375. ACM, New York.
  • [16] Hatami, H., Lovász, L. and Szegedy, B. (2014). Limits of locally-globally convergent graph sequences. Geom. Funct. Anal. 24 269–296.
  • [17] Hoppen, C. and Worlmald, N. (2013). Local algorithms, regular graphs of large girth, and random regular graphs. Preprint. Available at arXiv:1308.0266v2.
  • [18] Janson, S., Łuczak, T. and Rucinski, A. (2000). Random Graphs. Wiley, New York.
  • [19] Lauer, J. and Wormald, N. (2007). Large independent sets in regular graphs of large girth. J. Combin. Theory Ser. B 97 999–1009.
  • [20] Lyons, R. and Nazarov, F. (2011). Perfect matchings as IID factors on non-amenable groups. European J. Combin. 32 1115–1125.
  • [21] McKay, B. D. (1987). Independent sets in regular graphs of high girth. In Proceedings of the Singapore Conference on Combinatorial Mathematics and Computing (Singapore, 1986) 23 179–185. Ars Combin., A.
  • [22] Mézard, M. and Montanari, A. (2009). Information, Physics, and Computation. Oxford Univ. Press, Oxford.
  • [23] Shearer, J. B. (1991). A note on the independence number of triangle-free graphs. II. J. Combin. Theory Ser. B 53 300–307.